Fulminant hepatitis in aplastic anemia: hepatitis G or ALG

Abstract

After reading the article by Killick et al in the February 1997 issue of Bone Marrow Transplantation we wish to report a case of aplastic anemia and fulminant hepatic failure. An 18-year-old girl with a diagnosis of severe aplastic anemia was admitted to the Department of Hematology, Ibni Sina Hospital, Ankara University. She received cyclosporine (10 mg/kg/day 6 months), antilymphocyte globulin (ALG) (Pasteur Merieux, Lyon, France) (20 mg/kg/day 8 days), prednisolone (2 mg/kg/day 8 days) and GM-CSF (5 mg/kg/day) according to the protocol arm to which she was assigned. Two days after the last dose of ALG she developed bone pain and abdominal pain, and her transaminases and bilirubin levels which were normal before therapy started to rise dramatically. ALT levels rose to 2837 U/l, AST levels increased to 4796 U/l and bilirubin levels rose to 23.46 mg/dl. Urinary output diminished followed by a rise in creatinine and blood urea nitrogen levels. The maximum level for creatinine was 7.6 mg/dl. She died 3 days after this. Hepatic biopsy revealed massive hepatic necrosis. G virus RNA was detected using RT-PCR as described before. Hepatitis B antibody was positive and serological markers for HCV and HAV were negative at that time. She was hepatitis B antibody positive before treatment. It is premature to say that this hepatic failure resulted from G hepatitis because a case of severe hepatic failure that occurred after the administration of ALG + cyclosporine has been reported. Also, hepatitis G might or might not be the cause of aplastic anemia in this patient as described before. Nevertheless, this is a documented case of severe hepatitis in the presence of G virus. Recent articles indicate that G virus is not a cause of hepatitis, and

Topics

    0 Figures and Tables

      Download Full PDF Version (Non-Commercial Use)